×

zbMATH — the first resource for mathematics

Floyd maps for relatively hyperbolic groups. (English) Zbl 1276.20050
Given a finitely generated group \(G\) and a finite generating set, the edges in the Cayley graph have length \(1\). W. J. Floyd conformally deformed the metric to get a metric space with finite diameter. Let \(f\colon\mathbb N\to (0,\infty)\) be a non-increasing function with \(\sum_{n=0}^\infty f(n)<\infty\) such that, for any \(k\geq 1\), there are \(M,N>0\) so that \(Mf(r)\leq f(kr)\leq Nf(r)\) for all \(r\). Define a new length metric on the Cayley graph by giving an edge \(e\) length \(f(n)\) if the distance from \(e\) to the identity element is \(n\). This new metric space \(\Gamma_f\) has finite diameter. Its completion \(\overline\Gamma_f\) is a Floyd completion and \(\partial_f G=\overline\Gamma_f\setminus\Gamma_f\) is a Floyd boundary. The left translation action of \(G\) on itself induces actions on \(\overline\Gamma_f\) and \(\partial_fG\) by biLipschitz maps.
Floyd proved that if \(G\) is a geometrically finite Kleinian group and \(f(n)=\frac{1}{n^2+1}\), then there is a continuous equivariant map from the Floyd boundary to the limit set. The main result of the current paper generalizes this result to the case of relatively hyperbolic groups. Given a relatively hyperbolic group \(G\), there is some \(0<\lambda<1\), such that for the function \(f(n)=\lambda^n\), there is a continuous equivariant map from the Floyd boundary \(\partial_fG\) to the Bowditch boundary. This in particular implies the Floyd boundary is non-trivial.
To facilitate the proof of the main theorem, the author proposes two new definitions of relatively hyperbolic groups, which are equivalent to the known ones. They serve as bridges between the geometric definition (actions on fine graphs) and the dynamics definition (convergence action).
Another interesting result is the so called Attractor Sum Theorem. It says the following: given a convergence action of a locally compact group \(G\) on a compactum \(\Lambda\), and a proper cocompact action of \(G\) on a locally compact Hausdorff space \(\Omega\), there is a unique topology on the disjoint union \(T:=\Lambda\cup\Omega\) extending the topologies on \(\Lambda\) and \(\Omega\), such that \(T\) is compact Hausdorff and the action of \(G\) on \(T\) is also a convergence action.

MSC:
20F65 Geometric group theory
20F67 Hyperbolic groups and nonpositively curved groups
22D05 General properties and structure of locally compact groups
57M07 Topological methods in group theory
20F05 Generators, relations, and presentations of groups
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] N. Bourbaki. Topologie Générale, Ch. IX. Hermann (1958). · Zbl 0085.37103
[2] N. Bourbaki. Topologie Générale, Ch. 1–4. Diffusion, Paris (1971).
[3] B.H. Bowditch. Relatively hyperbolic groups (1997). Preprint. http://www.warwick.ac.uk/masgak/papers/bhb-relhyp.pdf .
[4] B.H. Bowditch. Convergence groups and configuration spaces. In: J. Cossey, C.F. Miller, W.D. Neumann, M. Shapiro (eds.) Group Theory Down Under. de Gruyter (1999), pp. 23–54. · Zbl 0952.20032
[5] W. Disks and M.J. Dunwoody. Groups acting on Graphs. Cambridge Sies in Advanced Mathematics, Vol. 17. Cambridge University Press (1989). ISBN 0 521 23033 0. · Zbl 0665.20001
[6] J. Dugindji. Topology. Allyn and Bacon, Inc. (1966).
[7] Engelking R.: General Topology. Heldermann Verlag, Berlin (1989)
[8] Farb B.: Relatively hyperbolic groups. GAFA 8, 810–840 (1998) · Zbl 0985.20027
[9] Floyd W.J.: Group completions and limit sets of Kleinian groups. Inventiones Mathematicae 57, 205–218 (1980) · Zbl 0428.20022 · doi:10.1007/BF01418926
[10] Frink A.H.: Distance functions and the metrisation problem. Bulletin of the American Mathematical Society 43, 133–142 (1937) · Zbl 0016.08205 · doi:10.1090/S0002-9904-1937-06509-8
[11] Gerasimov V.: Exnansive convergence groups are relatively hyperbolic. GAFA 19, 137–169 (2009) · Zbl 1226.20037
[12] V. Gerasimov and L. Potyagailo. Quasi-isometric maps and Floyd boundaries of relatively hyperbolic groups. JEMS. arXiv:0908.0705 [math.GR]. To appear. · Zbl 1292.20047
[13] V. Gerasimov and L. Potyagailo. Non-finitely generated relatively hyperbolic groups and Floyd quasiconvexity. arXiv:1008.3470 [math.GR]. · Zbl 1364.20032
[14] V. Gerasimov and L. Potyagailo. Quasiconvexity in the relatively hyperbolic groups. arXiv:1103.1211. · Zbl 1364.20032
[15] E. Ghys and P. de la Harpe. Sur Les Groupes Hyperboliques D’appès Mikhael Gromov. Progress in Mathematics, Vol. 83. Birkhäuser (1990). · Zbl 0731.20025
[16] M. Gromov. Hyperbolic groups. In: S.M. Gersten (ed.) Essays in Group Theory M.S.R.I. Publications, No. 8, Springer, Berlin (1987), pp. 75–263. · Zbl 0634.20015
[17] Hruska C.: Relative hyperbolicity and relative quasiconvexity for countable groups. Algebraic and Geometric Topology 10, 1807–1856 (2010) · Zbl 1202.20046 · doi:10.2140/agt.2010.10.1807
[18] Karlsson A.: Free subgroups of groups with non-trivial Floyd boundary. Communications in Algebra 31, 5361–5376 (2003) · Zbl 1036.20032 · doi:10.1081/AGB-120023961
[19] J.L. Kelly. General Topology, Graduate Texts in Mathematics, Vol. 27. Springer, New York (1975). · Zbl 0307.46044
[20] Mj, Mahan. Cannon-Thurston Maps for Kleinian Groups. arXiv:1002.0996v2 [Math.GT] (2010). · Zbl 1204.57014
[21] S. Mac Lane. Categories for the Working Mathematician, 2nd edn. Springer, Berlin. ISBN 0-387-98403-8. (1998). (Volume 5 in the series Graduate Texts in Mathematics). · Zbl 0906.18001
[22] Mitra M.: Cannon-Thurston maps for hyperbolic group extensions. Topology (3) 37, 527–538 (1998) · Zbl 0907.20038 · doi:10.1016/S0040-9383(97)00036-0
[23] J.R. Stallings. Group Theory and Three-Dimensional Manifolds. Yale Mathematical Monograph, Vol. 4, Yale University Press, New Haven (1971). · Zbl 0241.57001
[24] J.W. Tukey. Convergence and uniformity in topology. Annals of Mathematical Studies, 2 (1940). · Zbl 0025.09102
[25] P. Tukia. A Remark on The Paper by Floyd, Holomorphic Functions and Moduli, Vol. II (Berkeley CA, 1986), 165–172, MSRI Publications, Vol. 11. Springer, New York (1988).
[26] Tukia P.: Conical limit points and uniform convergence groups. Journal für die reine und angewandte Mathematik 501, 71–98 (1998) · Zbl 0909.30034
[27] A. Weil. Sur les espace à structure uniforme et sur la topologie générale, Paris (1938). · Zbl 0019.18604
[28] Yaman A.: A topological characterisation of relatively hyperbolic groups. Journal für die Reine und Angewandte Mathematik 566, 41–89 (2004) · Zbl 1043.20020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.